Funnel Cloud, Foster
- When
- June 13, 6:09 PM CST to 6:11 PM CST
- Where
- Foster County, 1.97 mi SE of Glenfield
- Reported by
- Public
- Coordinates
- 47.430, -98.540
Thunderstorms moved through central North Dakota during the early evening hours. One storm produced a funnel cloud over Foster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms moved through central North Dakota during the early evening hours. One storm produced a funnel cloud over Foster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 5:31 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 631 PM CDT Thu Jun 13 2019 .UPDATE... Issued at 631 PM CDT Thu Jun 13 2019 Increased chances of showers and thunderstorms northwest, north central and south central for this evening. Low pressure was centered over southwestern Saskatchewan. A surface warm front extended east across southern Saskatchewan and Manitoba. Also, another warm front/trough extended from the low southeastward into near Crosby/Williston to near Bismarck to central South Dakota. Convection appears to be initiating along this warm front/trough in northwestern and central North Dakota. The upper level flow is northwest to southeast, and this is the direction that the showers/thunderstorms are moving. In addition, models are forecasting an increasing number of upper level impulses moving into northern/eastern North Dakota this evening and overnight. The aforementioned surface low is also forecast to develop/move southeastward into northwestern North Dakota by daybreak Friday. All of this has increased our confidence in more scattered convection overnight. Thunderstorms not expected to become severe, but a strong storm with small hail and gusty winds are not out of the question. UPDATE Issued at 439 PM CDT Thu Jun 13 2019 Thunderstorms had developed within the past hour. This update to increase thunderstorm chances across northwest through south central North Dakota for the rest of this afternoon and evening. Severe storms are not anticipated, but some storms may contain brief heavy rain and small hail. Lightning, as always with thunderstorms, is also a threat. && .SHORT TERM...(This evening through Friday) Issued at 254 PM CDT Thu Jun 13 2019 The main focus for the short-term is thunderstorms tonight and tomorrow. The 12 UTC global model runs and short-term CAM models remain inconsistent on timing and location of precipitation. Several small upper level waves will move out of Canada tonight/tomorrow and surface low will develop across eastern Montana, but the location and timing of these features and associated fronts/convection varies quite a bit. It appears the most likely scenario at this time is showers/thunderstorms developing north tonight and more widespread thunderstorms tomorrow afternoon and evening. Some severe storms remain possible tomorrow afternoon and evening with 1,000 to 2,000 J/KG CAPE being forecast by most models and around 30 knots of 0-6 KM shear, but whether storms become severe or not may dependent on morning convection and how much that does or doesn't limit afternoon instability and storm mode. Most models depict a warm front hanging across central North Dakota tomorrow afternoon and with shear vectors parallel to that front it appears clusters or lines of storms are favored vs discrete cells. This would indicate that perhaps initially there is a hail threat that would quickly transition to more of a wind threat, but much uncertainty remains. .LONG TERM...(Friday night through Thursday) Issued at 254 PM CDT Thu Jun 13 2019 The extended continues to look relatively cool and active with chances for showers and thunderstorms every day. A Hudson Bay low persist through the extended. This will put North Dakota under the influence of northwest flow and in the path of many short wave troughs rotating around the Hudson low. Although both the European and GFS are similar in this, the GFS is definitely more robust in closing off an upper low by the middle of next week. This suggests a rather widespread showery pattern with scattered thunderstorms. Forecast rainfall amounts early next week reflect this trough signal, with one to two inches from Monday through Wednesday. Rainfall amounts that far into the future are not particularly reliable, however they reflect what is possible given the GFS trough pattern in what is now becoming early summer. Temperatures through the period reflect the trough pattern with highs in the 60s and lower to middle 70s and lows in the 40s and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu Jun 13 2019 VFR conditions at KDIK through the TAF period. Some showers and scattered thunderstorms are expected tonight across northern and south central North Dakota, affecting KISN-KMOT-KJMS-KBIS. Convection initiating along a warm front/trough extending from the northwestern corner of the state southeastward to KBIS-KJMS at 23z. VFR at TAF sites except in the vicinity of thunderstorms, where erratic winds and some brief moderate to heavy rain can be expected. Chances of showers and thunderstorms continue at all TAF sites for Friday - with strong to severe storms possible Friday afternoon and night. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AJ LONG TERM...AJ AVIATION...JV
Hazardous Weather Outlook National Weather Service Bismarck ND 559 PM CDT Thu Jun 13 2019 NDZ031>033-040-041-043-044-142300- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 459 PM MDT Thu Jun 13 2019 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday through Wednesday. A few severe storms are possible Friday afternoon and evening across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-142300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 559 PM CDT Thu Jun 13 2019 /459 PM MDT Thu Jun 13 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms across northwestern and central North Dakota tonight. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday through Wednesday. A few severe storms are possible Friday afternoon and evening across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JV
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Thu Jun 13 2019
NDZ025-132345-
Foster ND-
618 PM CDT Thu Jun 13 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 645
PM CDT...
At 617 PM CDT, a strong thunderstorm was located near Mchenry, or 22
miles east of Carrington, moving southeast at 20 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Glenfield, Grace City, Mchenry and Juanita.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4733 9864 4752 9884 4759 9878 4759 9850
4733 9850
TIME...MOT...LOC 2317Z 301DEG 17KT 4756 9868
VININGSpecial Weather Statement National Weather Service Bismarck ND 646 PM CDT Thu Jun 13 2019 NDZ025-140030- Foster ND- 646 PM CDT Thu Jun 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOSTER COUNTY UNTIL 730 PM CDT... At 645 PM CDT, a strong thunderstorm was located over Glenfield, or 27 miles east of Carrington, moving southeast at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Glenfield, Mchenry and Juanita. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4733 9865 4759 9871 4759 9850 4732 9850 TIME...MOT...LOC 2345Z 305DEG 18KT 4748 9853 VINING
The Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820884.